Welcome to the new Cancer Survivors Network website! Existing members can click HERE to review the changes and new features on CSN.

CPT 11/Camptosar ?

hicarm
hicarm Member Posts: 57
edited March 2014 in Colorectal Cancer #1
My dad recovered from liver resection at the end of April and just started his chemo treatment with Cpt-11, 5-FU in his hepatic pump, Avastin. He is having diarrhea of his lifetime from cpt-11. Can someone tell me how long these diarrhea will last? He finally took Imodium yesterday (after 3-4 days of diarrhea) and said that Imodium gives him crampy feeling. Therefore he is trying not to rely on it. I know about eating bananas, rice for diarrhea. But is there something else he could do?

He is having this treatment every month. He is hoping this diarrhea will not last for the whole month. He cannot even go out.

Any thoughts will be very much appreciated. Thank you all.

Carm

Comments

  • kerry
    kerry Member Posts: 1,313
    Carm,

    Unfortunately one of the side effects of CPT-11 is the diarrhea. Talk to your Dad's doctor and perhaps he can give him some Lomotil to help if the Immodium is causing cramps. He needs to drink lots and lots of water as well to keep from getting dehydrated.

    The diarrhea will last the duration of treatment with CPT-11, but try to get it under control.

    Kerry
  • gabor
    gabor Member Posts: 25
    When my husband was on CPT-11 he was advised to take take Immodium as soon as diarrhea started, otherwise it's more difficult to get under control. We were also told not to follow the directions on the box but to follow the directions given to us by the oncologists office. If your dad can't tolerate the Immodium he should talk to the doctor about it before he takes another treatment.
    Linda
  • goldfinch
    goldfinch Member Posts: 735
    I have an awful time with diarrhea from the camptosar. It's gotten so bad, I've taken a leave of absence from work. Imodium and sandosatin weren't doing it for me. I finally tried lomotil and it's helping more than anything else. Still having some issues, but overall, much better. Ask the onc for a prescription.
    Regarding diet...my onc recommends low residue. I'm sure if you type in low residue diet in google you'll come up with some lists of food to eat. Need to avoid fresh or frozen fruit, no uncooked vegies, no broccoli/cauliflower/cabbage, little beef. I've never been a big fan of fish, but white fish (sole, halibut, tilapia) seem to go down the best for me. Chicken without skin is ok too.
    I wish your dad good luck!
    Mary
  • vinny3
    vinny3 Member Posts: 928
    I'm not on the same meds but got diarrhea which lasted about 3 days after the chemo. Immodium controlled it well but I also got some cramps. Have him try some Gatorade. It has potassium in it which is lost with diarrhea and has an effect on the muscles-especially the heart. I found the Fruit punch one to be most palatable but it depends upon his taste. Try the Lomotil too.

    ****
  • terril
    terril Member Posts: 296
    Hi Carm!
    I am on CPT-11. 5-FU, and Avastin. I have had very little side effects that are what I call serious. Very little diarrhea. I took the imodium and had to stop because I experienced some serious cramping. I just use kaopectate. I also eat yougurt to balance the bacteria in the intestines. My treatments are on Tuesday every two weeks. I experience a "chemo funk" of being tired and experiencing low level nausea. This lasts only a few days. I also take quite a few suppliments and receive Healing Touch massage. I firmly believe all of these interventions have helped me cope with the side effects of the chemo cocktail. I have been on this chemo for almost six months. Terri
  • hicarm
    hicarm Member Posts: 57
    terril said:

    Hi Carm!
    I am on CPT-11. 5-FU, and Avastin. I have had very little side effects that are what I call serious. Very little diarrhea. I took the imodium and had to stop because I experienced some serious cramping. I just use kaopectate. I also eat yougurt to balance the bacteria in the intestines. My treatments are on Tuesday every two weeks. I experience a "chemo funk" of being tired and experiencing low level nausea. This lasts only a few days. I also take quite a few suppliments and receive Healing Touch massage. I firmly believe all of these interventions have helped me cope with the side effects of the chemo cocktail. I have been on this chemo for almost six months. Terri

    I knew I could rely on this board. THANK YOU!
    Dad took one imodium when diarrhea started and he feels that it is under control.

    Terri, he will take the yougurt advice. And yes, he will look into Lomotil, and Kaopectate.

    I feel so much better after hearing his voice sounded so much mroe lively.
    Thanks again.
    Carm